Patient's History: (November 2011)
I am a health 46-year-old man in the technology field who has suffered with a burning scrotum for past two months. I had knee surgery in May of 2011 which sidelined me from physical activity until September of this year. Upon resuming a workout regiment (primarily of basketball and running) I developed what was diagnosed as a fungal in my groin (tinea cruris - commonly referred to as “jock itch”), specifically in the creases of my thighs. The red scrotum seemed to appear along with the fungal issue, but being unfamiliar with tinea cruris (it was my first time with the condition) I assumed that the red scrotum was part of the same problem. My first attempt at resolving the issue came with a visit to a dermatologist (who I happened to be seeing for a minor skin condition on my hands). It was a “by-the-way can you prescribe something for this rash I have” which first turned our/my attention to the red scrotum.
Initially the dermatologist prescribed Hydrocortisone ointment USP 2.5% for the redness/inflamation and Ketoconazole cream 2% for the fungal issue. The instructions were to first apply the Hydrocortisone to the inflamed area (the creases of my legs were rather red with a fungal rash) for one week to reduce the inflammation. Then apply the Ketoconazole for one week and return for evaluation. I applied the Hydrocortisone to the creases of my thighs and to my inflamed scrotum. The redness in the creases of my thighs subsided marginally but there was no change to the red scrotum. I then applied the Ketoconazole for one week and did see relief of the jock itch. Upon my return to the dermatologist I reported that the fungal treatment was working but there was no change in my scrotum. It was here where I first heard the term “Red Scrotum Syndrome” as a possible diagnosis. I was then prescribed Triamcinalone Acetonide ointment USP 0.1% (a topical steroid) and instructed to apply it to the scrotum for one more week, twice daily, (which I did) and report back. After one week of applying the Triamcinalone ointment to my scrotum there was no change in my condition. I was told by the dermatologist that she was out of ideas and to report to my primary care physician for further treatment.
The visit to my Primary Care Physician began with a careful review of the notes from my dermatologist coupled with a detailed description of what was happening by me. Upon examination my PCP admitted that he had never seen a case like this before. He stated that his medical references offered little help but he did find some info by doing an internet search. The research suggested a treatment of Doxycycline (an antibiotic) 100 mg, twice per day for 10 days. I promptly began taking the oral dose of Doxycycline but after 10 days again there was no change in my condition.
During my initial visit with my PCP I asked if I should stop using the Ketoconazole even though there was still remnants of the tinea cruris. The doctor said to stop all ointment treatment to the groin and instead take an oral anti-fungal medicine to kill the jock itch once and for all. Not knowing the dosage his office requested advice from another dermatologist who upon contacting prescribed Fluconazole (one pill one time). I have taken the Fluconazole and coupled with the Ketoconazole I seem to have the tinea cruris under control.
Next my PCP referred me to a urologist who, like my first Dermatologist and Primary Care Physician, admitted that he had never seen this condition before. He checked my prostate (normal) and gave me a urine test (which also came back normal). The urologist wished me luck and apologized for not being more helpful.
It is here where my luck changed as the second Dermatologist recognized the symptoms and suggested I pay him a visit. Upon examination he too diagnosed the condition as Red Scrotum Syndrome (RSS) or in some circles known as “Great Balls of Fire”. He knew of two doctors (one in Boston and one in Sweden) that have had experience with RSS. Pictures and a description were emailed to each and we await feedback. From prior cases and research the dermatologist advised me to take gabapentin (300 mg 3 times per day). Gabapentin was originally developed for the treatment of epilepsy, and currently is also used to relieve neuropathic pain. I am on day three of the medication and I do not feel any change in the condition.
Hopefully some relief is in sight as the pain is annoying. Some days are significantly worse than others. In fact on some days I continue my normal family and work routine and barely notice the RSS. On other days it’s more pronounced and sitting for any length of time at my desk is uncomfortable. Walking and sitting seem to aggravate the sensation. Having had the shingles (Herpes zoster) at the age of 44 I liken the pain to having scrotal shingles. Perhaps there is something neurological in the equation because I’ve been told that 44 years old is unusually young for shingles. A final note is that high levels of stress (mostly caused by work) occurred during my shingles and when the RSS manifested. A psychological component to the condition cannot be ruled out.
Unfortunately I’ve been told that I am what the medical field calls an “orphan” patient. That RSS exists in a medical space between Dermatology and Neurology and neither discipline is really focused on the condition. I know there are others out there who are suffering with the same pain and that have possibly found a solution to this annoying problem. Hopefully, this post is seen by others, offers helpful information and lets them know that they are not alone. I also hope that any sufferers out there who have had Red Scrotum Syndrome and discovered a remedy reply back and give us a helpful start.
1. Gabapentin for Neuropathic Pain